Increased Risk of Serious Injury Following an Initial Prescription for Diphenhydramine
Published in: Annals of Allergy, Asthma, and Immunology, v. 89, no.3, Sep. 2002, p. 244-250
Posted on RAND.org on December 31, 2001
BACKGROUND: Diphenhydramine may be associated with excess risk of injury relative to nonsedating H1-receptor antagonists. OBJECTIVE: This study sought to compare the risk of injury in patients exposed to diphenhydramine with the risk of injury in patients exposed to loratadine. METHODS: A retrospective cohort study of injury was carried out in 12,106 patients whose initial antihistamine prescription was for diphenhydramine and in 24,968 patients whose initial antihistamine prescription was for loratadine. Data were taken from a health care claims database that included employees, dependents, and retirees who filed claims from January 1991 through December 1998. Rates of six serious injuries in the diphenhydramine cohort after and before the first prescription were compared with rates in the loratadine cohort after and before the first prescription. RESULTS: In the 30 days after the first antihistamine prescription, the rate of all injuries was 308 per 1,000 person-years in the diphenhydramine cohort versus 137 per 1,000 person-years in the loratadine cohort. The rate ratio estimate adjusted for age and gender using Poisson regression was 2.27 (95% confidence limits [CL] 1.93, 2.66). In the corresponding 30 days of the preceding year, the injury rates in the diphenhydramine and loratadine cohorts were 128 and 125 per 1,000 person-years, and the adjusted rate ratio was 1.02 (CL 0.83, 1.26). Thus, the cohorts appeared to have similar preprescription injury rates. The differences between the cohorts declined with time from prescription: For all injuries, the estimated percentage decline in the rate ratio was 4.1% per day (CL 3.3, 4.9), and the estimated time from the initial prescription until the diphenhydramine cohort returned to baseline risk was 32.3 days (CL 26.9, 37.6). CONCLUSIONS: If these associations are causal, the percentage of the injuries attributable to diphenhydramine was 55% (CL 41, 65), implying a substantial number of excess injuries and costs incurred as the result of diphenhydramine use. The high use rates of this drug and the high incidence of injury suggest that further study of the association between injury and type of antihistamine is needed.